Drought, Calhoun
- When
- June 1, 12:00 AM EST to June 26, 12:00 AM EST
- Where
- Calhoun forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.406, -85.197 (the zone’s center; the record gives no point)
Very heavy rainfall from Tropical Storm Debby at the end of the month helped to end the drought across northwest Florida.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Very heavy rainfall from Tropical Storm Debby at the end of the month helped to end the drought across northwest Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 31, 9:18 PM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1018 PM EDT Thu May 31 2012 .UPDATE... It was a busy afternoon with respect to convection. Southwesterly steering flow around 10 knots placed us in a Regime 5 seabreeze setup this afternoon. This regime is one of our wettest and more widespread regimes. Adding to that was the broad troughing across the eastern half of the country, with weak embedded impulses likely adding support for storms. We have received several reports of wind damage across north Florida, SE Alabama, and southern Georgia. Surprisingly, many of the reports came from storms that did not exhibit severe characteristics on radar. The main shortwave trough responsible for the solid line of thunderstorms further west of our area today will gradually move east overnight. Disturbed flow out ahead of the shortwave will keep thunderstorms in the forecast, primarily over our panhandle Gulf waters tonight. Thunderstorm activity over land has been on a weakening trend as the line moves east into a convectively overturned atmosphere. This is evident by the steep low level inversion on the 00z TLH sounding. It is likely that storms will penetrate inland a little ways along the panhandle coast overnight. In these locations where convective activity was not present this afternoon, the possibility of a strong storm or two with gusty winds will exist. Elsewhere across north Florida, a few showers may be able to work their way inland off of the Gulf through the night. By tomorrow morning, the parent shortwave trough will work its way through the forecast area from west to east bringing with it a broken line of showers and thunderstorms. There exists a low-end threat for severe weather, with damaging winds and hail being the primary threat. Showers and thunderstorms should clear our southeastern Big Bend counties by midnight tomorrow night. && AVIATION... Evening convection across the CWA was on the wane at the start of the TAF period. However, additional convection has moved in from the west, mainly in the form of remnant showers with a few isolated TS. We introduced convection at the DHN and ECP terminals by 02Z. The main window for convection on Friday will be in the morning hours at ECP and DHN, from midday into early afternoon at TLH and ABY, and during the afternoon at VLD. It is also possible that convection will move in off the Gulf of Mexico and impact TLH in the morning. We therefore included showers as early as 13Z. Visibilities are not expected to drop as low as last night. However, there is a chance for reductions at TLH and VLD. We are going with MVFR conditions at TLH and IFR at VLD. Confidence is highest that VLD will go down due to abundant rainfall received in the area today. Winds will increase out of the southwest ahead of the approaching cold front during the morning Friday with speeds at or above 12 knots everywhere but VLD. Winds will shift to the west during the day as the front passes. DHN will have northwest winds by late afternoon. && .MARINE... Showers and thunderstorms will continue overnight. Some of the storms may bring with them gusty winds and frequent lightning. Tomorrow, a broken line of thunderstorms will cross our Gulf waters from west to east, likely clearing our eastern waters tomorrow evening. Southwesterly winds between 10 to 15 knots will prevail overnight. Prevailing headline conditions are not expected over the next 24 hours. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 71 88 65 89 66 / 30 60 30 10 0 Panama City 75 86 70 87 69 / 60 60 20 10 0 Dothan 72 87 61 89 65 / 40 60 10 10 0 Albany 70 86 62 88 64 / 20 60 20 10 0 Valdosta 71 87 64 87 64 / 20 60 40 10 0 Cross City 70 87 69 88 66 / 20 60 40 10 10 Apalachicola 76 86 70 86 68 / 50 60 30 10 0 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Harrigan/Wool
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1046 PM EDT THU MAY 31 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-020300- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 1046 PM EDT THU MAY 31 2012 /946 PM CDT THU MAY 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT THE NIGHT...PRIMARILY ACROSS OUR GULF WATERS. A FEW OF THESE STORMS MAY BE STRONG...WITH GUSTY WINDS THE PRIMARY THREAT. THERE IS THE POSSIBILITY FOR A FEW OF THESE STRONG STORMS TO MOVE A LIMITED DISTANCE INLAND ACROSS THE PANHANDLE COASTLINE. OTHERWISE...ONLY SCATTERED SHOWERS ARE EXPECTED ACROSS LAND AREAS OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A BROKEN LINE OF STORMS WILL MOVE FROM WEST TO EAST ACROSS THE LOCAL AREA ON FRIDAY. THERE EXISTS A LOW END THREAT FOR SEVERE WEATHER WITH THESE STORMS. DAMAGING WINDS AND HAIL ARE THE MAIN THREATS WITH ANY SEVERE STORMS THAT DO DEVELOP. A PERIOD OF DRY WEATHER WILL DOMINATE THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... POTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT SPOTTERS ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS FOR FRIDAY IN CASE ACTIVATION IS NEEDED THEN. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. HARRIGAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1005 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 4 S COOLIDGE 30.95N 83.87W
05/31/2012 E1.75 INCH THOMAS GA COUNTY OFFICIAL
GOLF BALL SIZE HAIL REPORTED NOT TOO FAR FROM COOLIDGE
&&
DVDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1007 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL KILLEARN ESTATES 30.51N 84.22W
05/31/2012 E0.50 INCH LEON FL BROADCAST MEDIA
PEA TO MARBLE SIZE HAIL IN THE KILLEARN AREA.
&&
DVDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1010 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 4 NNE TALLAHASSEE 30.49N 84.25W
05/31/2012 LEON FL BROADCAST MEDIA
TREE DOWN ON THOMASVILLE ROAD BETWEEN HERMITAGE BLVD AND
I-10.
&&
DVDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1014 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL THOMASVILLE 30.84N 83.98W
05/31/2012 E0.75 INCH THOMAS GA COUNTY OFFICIAL
PENNY SIZE HAIL REPORTED IN THOMASVILLE
&&
DVDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1035 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 4 SSW MORVEN 30.90N 83.53W
05/31/2012 BROOKS GA COUNTY OFFICIAL
TREES DOWN AROUND JACKSON ROAD AND HIGHWAY 76.
0527 PM TSTM WND DMG 2 W BARNEY 31.01N 83.54W
05/31/2012 BROOKS GA COUNTY OFFICIAL
TREES DOWN ALONG HIGHWAY 122.
&&
DVDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1038 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL DEFUNIAK SPRINGS AIRPOR 30.73N 86.15W
05/31/2012 E0.50 INCH WALTON FL LAW ENFORCEMENT
1/2 INCH HAIL REPORT OUT OF WALTON COUNTY AT DEFUNIAK
SPRINGS AIRPORT.
0200 PM TSTM WND DMG ALTHA 30.57N 85.13W
05/31/2012 CALHOUN FL TRAINED SPOTTER
SEVERAL LARGE OAK TREES WERE SNAPPED NEAR THE OGLESBY
NURSUERY ON BODIFORD ROAD...OGLESBY ROAD AND BUDDY
JOHNSON ROAD. THERE WAS ALSO ROOF DAMAGE TO TWO OF THE
NURSERY BUILDINGS AND DAMAGE TO A SHED.
0230 PM HAIL 2 W ALBERTON 31.28N 86.16W
05/31/2012 E0.25 INCH COFFEE AL TRAINED SPOTTER
1/4 INCH HAIL IN COFFEE COUNTY, AL.
0232 PM HAIL 1 E PERRY STORE 31.28N 86.14W
05/31/2012 E0.50 INCH COFFEE AL TRAINED SPOTTER
1/4 INCH TO 1/2 INCH HAIL REPORTED IN COFFEE COUNTY.
0240 PM HAIL ESE WICKSBURG 31.21N 85.62W
05/31/2012 E0.50 INCH HOUSTON AL EMERGENCY MNGR
1/2 INCH HAIL REPORTED IN WICKSBURG.
0330 PM TSTM WND GST DOTHAN 31.22N 85.39W
05/31/2012 E50.00 MPH HOUSTON AL PUBLIC
0355 PM TSTM WND DMG 5 E DOTHAN 31.22N 85.31W
05/31/2012 HOUSTON AL EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS EASTERN PORTION OF COUNTY.
TIME ESTIMATED BY RADAR.
0400 PM HAIL KILLEARN ESTATES 30.51N 84.22W
05/31/2012 E0.50 INCH LEON FL BROADCAST MEDIA
PEA TO MARBLE SIZE HAIL IN THE KILLEARN AREA.
0420 PM TSTM WND DMG 4 NNE TALLAHASSEE 30.49N 84.25W
05/31/2012 LEON FL BROADCAST MEDIA
TREE DOWN ON THOMASVILLE ROAD BETWEEN HERMITAGE BLVD AND
I-10.
0435 PM HAIL THOMASVILLE 30.84N 83.98W
05/31/2012 E0.75 INCH THOMAS GA COUNTY OFFICIAL
PENNY SIZE HAIL REPORTED IN THOMASVILLE
0441 PM HAIL 2 SW MERRILLVILLE 30.93N 83.90W
05/31/2012 E1.75 INCH THOMAS GA 911 CALL CENTER
1 3/4 INCH HAIL REPORTED FOR THOMAS COUNTY 2 MILES SW OF
MERRILLVILLE.
0441 PM TSTM WND DMG 2 SW MERRILLVILLE 30.93N 83.90W
05/31/2012 THOMAS GA 911 CALL CENTER
MINOR ROOF DAMAGE TO MOBILE HOME FROM STRONG THUNDERSTOM
WINDS IN THOMAS COUNTY.
0455 PM HAIL 4 S COOLIDGE 30.95N 83.87W
05/31/2012 E1.75 INCH THOMAS GA COUNTY OFFICIAL
GOLF BALL SIZE HAIL REPORTED NOT TOO FAR FROM COOLIDGE
0500 PM TSTM WND DMG 1 E FIVE POINTS 30.88N 83.78W
05/31/2012 THOMAS GA COUNTY OFFICIAL
SEVERAL TREES DOWN AROUND COFFEE AND SALEM ROADS
0505 PM TSTM WND DMG 4 SSW MORVEN 30.90N 83.53W
05/31/2012 BROOKS GA COUNTY OFFICIAL
TREES DOWN AROUND JACKSON ROAD AND HIGHWAY 76.
0515 PM TSTM WND DMG N QUITMAN 30.79N 83.56W
05/31/2012 BROOKS GA 911 CALL CENTER
TREES DOWN IN THE NORTHEN CITY LIMITS OF QUITMAN, GA.
0515 PM TSTM WND DMG MORVEN 30.94N 83.50W
05/31/2012 BROOKS GA 911 CALL CENTER
SEVERAL TREES AND POWER LINES REPORTED DOWN IN MORVEN,
GA.
0515 PM TSTM WND DMG GROOVERVILLE 30.72N 83.73W
05/31/2012 BROOKS GA 911 CALL CENTER
SEVERAL TREES REPORTED DOWN IN GROOVERVILLE, GA.
0523 PM TSTM WND DMG HAHIRA 30.99N 83.37W
05/31/2012 LOWNDES GA 911 CALL CENTER
ONE LARGE TREE DOWN IN HAHIRA, GA.
0527 PM TSTM WND DMG 2 W BARNEY 31.01N 83.54W
05/31/2012 BROOKS GA COUNTY OFFICIAL
TREES DOWN ALONG HIGHWAY 122.
0725 PM TSTM WND DMG 7 SSE GRACEVILLE 30.86N 85.47W
05/31/2012 JACKSON FL EMERGENCY MNGR
SEVERAL TREES WERE SNAPPED IN A VERY LOCALIZED AREA AND
ONE TREE WENT INTO A HOME.
&&
DVDThe national radar mosaic for the moment the first event began.
26 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381596, 381597, 381598, 381599, 381600, 381601, 381602, 381603, 381604, 381605, 381606, 381607, 381608, 381609, 381610, 381611, 381612, 381613, 381614, 381615, 381616, 381617, 381618, 381619, 381620, 381621.